Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 348, NWS St. Louis, MO

August 6, 2023Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 6, 2023, 9:32 PM CDT for Clinton County, Washington County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2023, 9:32 PM CDT (02:32 UTC)
Expired
Aug 6, 2023, 10:00 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 3:16 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS53 KLSX 070232
SVRLSX
ILC027-189-070315-
/O.NEW.KLSX.SV.W.0348.230807T0232Z-230807T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
932 PM CDT Sun Aug 6 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Clinton County in south central Illinois...
  Central Washington County in south central Illinois...

* Until 1015 PM CDT.

* At 932 PM CDT, a severe thunderstorm was located near Okawville,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nashville, Centralia, Okawville, Albers, Wamac, Irvington, Ashley,
  New Memphis, Beaucoup, Hoyleton, Damiansville, Covington, Richview,
  Addieville, Radom, New Minden, Venedy, Huegely, and Frogtown.

This includes Interstate 64 in Illinois between exits 34 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

&&

LAT...LON 3841 8970 3848 8970 3854 8964 3850 8914
      3827 8915
TIME...MOT...LOC 0232Z 281DEG 36KT 3847 8960 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
3 follow-up statements
422 
WWUS53 KLSX 070243
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
943 PM CDT Sun Aug 6 2023

ILC027-189-070315-
/O.CON.KLSX.SV.W.0348.000000T0000Z-230807T0315Z/
Clinton IL-Washington IL-
943 PM CDT Sun Aug 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN CLINTON AND NORTHEASTERN WASHINGTON COUNTIES...

At 943 PM CDT, a severe thunderstorm was located near Okawville,
moving east at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Nashville, Centralia, Okawville, Wamac, Irvington, Ashley, Beaucoup,
Hoyleton, Covington, Richview, Addieville, New Minden, Huegely, and
Frogtown.

This includes Interstate 64 in Illinois between exits 41 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 8954 3847 8954 3853 8947 3850 8914
      3830 8915
TIME...MOT...LOC 0243Z 279DEG 44KT 3845 8945 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
555 
WWUS53 KLSX 070254
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
954 PM CDT Sun Aug 6 2023

ILC027-070303-
/O.CAN.KLSX.SV.W.0348.000000T0000Z-230807T0315Z/
Clinton IL-
954 PM CDT Sun Aug 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

LAT...LON 3840 8915 3842 8928 3848 8927 3851 8924
      3851 8922 3850 8914 3847 8914
TIME...MOT...LOC 0253Z 271DEG 42KT 3847 8918 

$$

ILC189-070315-
/O.CON.KLSX.SV.W.0348.000000T0000Z-230807T0315Z/
Washington IL-
954 PM CDT Sun Aug 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 953 PM CDT, a severe thunderstorm was located over Wamac, moving
east at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Centralia, Wamac, Irvington, and Hoyleton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 8915 3842 8928 3848 8927 3851 8924
      3851 8922 3850 8914 3847 8914
TIME...MOT...LOC 0253Z 271DEG 42KT 3847 8918 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
593 
WWUS53 KLSX 070300
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1000 PM CDT Sun Aug 6 2023

ILC189-070310-
/O.CAN.KLSX.SV.W.0348.000000T0000Z-230807T0315Z/
Washington IL-
1000 PM CDT Sun Aug 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

LAT...LON 3840 8915 3842 8928 3848 8927 3851 8924
      3851 8922 3850 8914 3847 8914
TIME...MOT...LOC 0258Z 281DEG 36KT 3846 8909 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:19 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 6:19 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
619 PM CDT Sun Aug 6 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 226 PM CDT Sun Aug 6 2023

Key Messages:

1) Scattered strong to severe storms remains on track for late this
afternoon through the late evening hours. Best chances are between 4-
10PM along/east of the Mississippi River. All hazards are possible
including large hail, damaging winds, and a couple of tornadoes.

2) Much cooler weather if forecast on Monday behind tonight's cold
front along with plenty of stratus and brisk west/northwest winds.
Isolated to scattered showers are also possible through the morning
hours, mainly in west central and south-central Illinois.

(Through This Evening)

Attention through late this evening remains focused on convective
trends and evolution. An MCV is evident on satellite imagery early
this afternoon, moving slightly south of due east into central Iowa.
At the surface, a low is located over south-central Iowa with a
warm front draped to its southeast. This boundary is near a
KUIN>>KALN line and is slowly progressing northeastward with time.
GOES-E satellite imagery already shows some convective initiation
near this boundary across parts of northeast Missouri and west-
central Illinois near the Mississippi River. The expectation is
for this activity to gradually develop further south with time
as midlevel temperatures continue to cool with the approach of
the MCV. The question remains how far south convection develops as
surface convergence is not as strong (nor as forcing for
mid/upper level ascent) in east central and (especially) southeast
Missouri. The warm front has just cleared these areas and should
progress a bit further northeast in time. Winds behind this
boundary are more veered, which is why surface convergence is not
as strong as mentioned above. Therefore, the threat is more
conditional with southward extent through this evening. Higher
confidence exists that scattered supercells will impact west
central and south-central Illinois with large hail the primary
threat. Hodographs are fairly straight, suggesting splitting
supercells may occur later this afternoon and into the evening.
This is also where the best chance of a tornado or two reside,
close to the triple point and frontal zone further to the
southeast where low- level shear/helicity are likely to maximize.
The overall environment according to the latest SPC mesoanalysis
appears marginal for tornadoes, with modest 0-1km shear/helicity
values. As alluded to above though, some small-scale, localized
enhancement of the low-level helicity/shear may occur in northern
sections of the area near the occluded surface low/triple point
and that sometimes is not fully captured by the mesoanalysis
fields.

Scattered supercells will progress eastward through the evening,
likely exiting the area by 10PM. The chances of these storms
congealing more into a line/QLCS remain a threat, but it appears
less likely to occur at least in our area. This may indeed occur to
our east, but it appears more likely as activity approaches eastern
Illinois.

(The Rest of Tonight - Monday Night)

Any severe threat should end late this evening behind the departing
surface low and cold front draped to its southwest. Behind this
strong front, a pattern more reminiscent of the cool season will
settle into the area. Widespread low stratus is forecast to advect
in from the northwest, with strong low-level cold air advection
behind the cold front. Isolated to scattered showers are also
possible overnight tonight through Monday morning with deep,
cyclonic flow aloft. These showers are most likely along a secondary
cold front which will move through the area during this time.

Given the low stratus for much of the day and brisk west/northwest
winds, temperatures tomorrow will struggle to climb too much
tomorrow. This will be especially true in areas that hang on to the
stratus the longest (likely south-central Illinois). These locations
are only expected to reach into the mid 70s, with upper 70s for most
of the rest of the area. The (relatively) warm exception is
in/around central Missouri where low 80s are expected. This area may
see at least some partial sunshine during the afternoon to help warm
up temperatures a bit further.

The stratus should depart the area by mid to late evening. A
clearing sky with light/variable winds are forecast overnight, which
is favorable for radiational cooling. Seasonably cool temperatures
are forecast with readings ranging from the upper 50s to low 60s.
Coolest locations are likely to be in the eastern Ozarks where even
some mid 50s may be possible. Fog also remains a concern due to the
expectation that stratus leaves parts of the area near or just after
dusk. Soils are moist in parts of the area (particularly southeast
Missouri) as well. Model guidance has flavors of widespread fog, but
exactly where and how dense are open questions still at this time. I
would think at least river valleys are likely to experience fog
Monday night into early Tuesday morning, some of which may be dense.

Gosselin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 226 PM CDT Sun Aug 6 2023

(Tuesday - Tuesday Night)

A welcomed quiet, seasonably cool, and dry period is expected to
continue on Tuesday and through much of Tuesday night.

Chances of showers and thunderstorms return late Tuesday night
(after midnight) in western sections of the area as low-level
moisture convergence strengthens and a lead midlevel shortwave
approaches from the south-central Plains.

(Wednesday - Wednesday Night)

A potent midlevel shortwave should move through the mid-Mississippi
Valley sometime on Wednesday/Wednesday night. This feature should
help provide widespread showers and thunderstorms across our area,
but specifics remain highly uncertain at this forecast range.
Deterministic guidance remains almost 18 hours apart with respect to
the timing of this shortwave and nearly 150-200 miles different in
terms of track. This isn't too surprising given it is a shortwave
embedded in seasonably fast west/northwest flow aloft, is currently
somewhere in the Pacific Ocean, and is expected to break off a
closed low west of British Columbia over the next 24 hours. My guess
is once this feature does that and comes ashore by Monday evening,
the model spread with respect to track/timing will decrease
substantially. There remains at least some potential for strong to
severe convection Wednesday afternoon/evening, but it is highly
conditional with instability the main question mark. From an
ensemble view, there has been a trend south with the higher
probabilities for at least 1000/1500 J/kg of SBCAPE each run over
the past 48 hours. This appears to be from a combination of the
shortwave tracking further south in more members and from a quicker
ejection of the midlevel shortwave.

(Thursday - Next Sunday)

Seasonably cool temperatures are expected to continue through the
end of the week and into next weekend. Mostly dry weather is favored
Thursday/Thursday night behind the midweek system, but another
shortwave trough approaches sometime Friday-Saturday bringing
another chance of showers and thunderstorms.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 615 PM CDT Sun Aug 6 2023

The threat for thunderstorms has pushed off to the southeast of
KUIN and is east and moving away from central Missouri terminals.
We continue to monitor trends for the St. Louis metro sites, but
cells have struggled to survive over the past few hours. This
threat should move off to the east within 2-4 hours. Winds will
veer with time, becoming northwesterly behind a cold front and
gust to around 20 knots. Low stratus will also move in from
northwest to southeast very late tonight into early Monday
morning. Ceilings will gradually lift and scatter out through the
day, with VFR conditions areawide by afternoon.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 2:38 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
238 PM CDT Sun Aug 6 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
238 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely over eastern Missouri and western Illinois
today and tonight. Thunderstorms may be severe this afternoon into
this evening with the primary threats being large hail and a couple
of tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms return to the region Tuesday night through Wednesday
night, and again on Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.
Spotters are encouraged to report any hail or wind damage to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Aug 6, 3:50 PM CDT, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
350 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Funnel Cloud     1 S Paloma              40.01N 91.19W
08/06/2023                   Adams              IL   Emergency Mngr

&&

Britt
Local storm report, Aug 6, 6:55 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
655 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             Vandalia                38.98N 89.11W
08/06/2023  E0.70 inch       Fayette            IL   Trained Spotter

&&

Britt
Local storm report, Aug 6, 8:08 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
808 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Hail             Staunton                39.01N 89.79W
08/06/2023  E1.00 inch       Macoupin           IL   Trained Spotter

&&

Britt
Local storm report, Aug 6, 8:09 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
809 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Hail             Staunton                39.02N 89.79W
08/06/2023  E1.25 inch       Macoupin           IL   Trained Spotter

&&

Britt
Local storm report, Aug 6, 8:32 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service St Louis MO
832 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Hail             Staunton                39.01N 89.79W
08/06/2023  E1.50 inch       Macoupin           IL   Public

            Pictures of ping pong ball size hail
            submitted via social media.

&&

Maples
Local storm report, Aug 6, 9:05 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
905 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Hail             Saint Rose              38.68N 89.55W
08/06/2023  E0.88 inch       Clinton            IL   Trained Spotter

            Nickel size hail and 30 mph winds.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:13 PM CDTSevere Thunderstorm WarningLSXFayette17 min
Aug 6, 7:49 PM CDTSevere Thunderstorm WarningLSXFayette41 min
Aug 6, 8:05 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison, Montgomery20 min
Aug 6, 8:54 PM CDTSevere Thunderstorm WarningLSXFayette, Marion51 min
Aug 6, 8:57 PM CDTSevere Thunderstorm WarningLSXClinton, Madison48 min
Aug 6, 9:18 PM CDTAreal Flood AdvisoryLSXFayette3 hr
Aug 6, 9:23 PM CDTSevere Thunderstorm WarningLSXMarion67 min
Aug 6, 10:20 PM CDTAreal Flood AdvisoryLSXFayette, Marion3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.